Topiramate (Topamax, Janssen Pharmaceuticals) prescribed for migraine prevention may trigger or worsen eating disorder symptoms in susceptible adolescents, new research shows.
Used in children to treat epilepsy as well as episodic and chronic migraine, in 2014 topiramate was also approved by the US Food and Drug Administration (FDA) for migraine prevention in adolescents.
However, the drug has well-known appetite-suppressant effects, and the potential overlap between migraine and eating disorders means susceptible young patients with migraine may be at risk for development or worsening of eating disorder symptoms with topiramate therapy, note investigators led by Jocelyn Lebow, PhD, from the Miller School of Medicine at the University of Miami in Florida.
In an article published online April 6 in Pediatrics, the investigators describe seven girls aged 13 to 18 years in whom serious eating disorders developed or were exacerbated after the initiation of topiramate therapy for migraine prevention. Although four of the girls had clear preexisting eating disorder pathology, none had received an eating disorder diagnosis or treatment before starting topiramate.
Three of the patients endorsed no eating disorder symptoms before starting topiramate, although one patient had a family history of eating disorders. It's possible that all three patients had risk factors or subthreshold symptoms of eating disorders despite not having outward signs.
Don't Ignore Weight Loss
"While I don't think that these cases suggest that topiramate should never be used in teenagers or younger kids, I do think health practitioners and parents need to be aware and concerned about the potential for topiramate-driven weight loss to trigger dangerous eating disorders," Dr Lebow told Medscape Medical News.
"I think there's a tendency to dismiss weight loss that occurs with an identifiable cause (such as a medication, a chronic health condition, or some other external factor) as not dangerous, or somehow incompatible with an eating disorder. In fact, we know that's not the case," she said.
"Studies have convincingly shown that anyone can develop an eating disorder if they lose enough weight, regardless of what the impetus was. Therefore, even if a child doesn't set out to lose weight, be skinny, et cetera, they still can develop a very dangerous, potentially life-threatening eating disorder in a relatively short amount of time," Dr Lebow advised.
Dr Lebow believes topiramate should be avoided in patients with active eating disorders.
"If a clinician is uncertain about a patient's status, I would recommend an eating disorder evaluation by a trained specialist before initiating any medication that might trigger weight loss or restriction," she said.
"I also think the medication and weight loss/dietary restriction side effects should be well monitored in all adolescents, especially those who have shown significant eating disorder warning signs: attempts in the past to diet, negative body image, over evaluation of shape/weight," she added.
Leslie Sim, PhD, an eating disorder specialist at the Mayo Clinic Children's Center, Rochester, Minnesota, who worked on the study, told Medscape Medical News these seven cases are not at all surprising, "given that research has shown that starvation and weight loss can trigger eating disorder thoughts and behaviors and topiramate has well-documented weight loss side effects."
"Because this is a case series, conclusions about whether they pose a risk for the development of eating disorders in adolescents are limited. However, it does suggest the need for physicians to be aware of the potential for topiramate-driven weight loss to trigger eating disorders in teenagers who are at risk."
Echoing Dr Lebow, Dr Sim said before starting topiramate, "physicians should evaluate whether the adolescent has an active eating disorder or is at risk for an eating disorder. In addition, it is important that physicians monitor and prevent weight loss in adolescents taking topiramate and not simply dismiss this weight loss as simply a normal side effect of the medication."
The study had no external funding. The authors have disclosed no relevant financial relationships.
Pediatrics. Published online April 6, 2015. Abstract
Medscape Medical News © 2015 WebMD, LLC
Send comments and news tips to email@example.com.
Cite this: Anticonvulsant May Trigger, Exacerbate Eating Disorders - Medscape - Apr 10, 2015.